California, 2007High Wind and Strong Wind in California, March 27, 2007
March 27, 2007 · NWS LOX · 4 events in 4 counties and zones
A late-season cold front moved across Southern California, bringing strong west to northwest winds to the mountains of Ventura and Los Angeles counties. These gusty winds knocked down several power lines in the Antelope Valley, resulting in some scattered power outages.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season cold front moved across Southern California, bringing strong west to northwest winds to the mountains of Ventura and Los Angeles counties. These gusty winds knocked down several power lines in the Antelope Valley, resulting in some scattered power outages. In addition, scattered shower activity behind the cold front produced isolated downbursts across sections of Los Angeles counties. The downburst winds knocked down about 20 power poles and one electrical transmitter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 27, 9:40 AM PST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 27, 9:40 AM PST, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1040 AM PDT TUE MAR 27 2007
UPDATED AVIATION DISCUSSION
.SHORT TERM (TUESDAY THROUGH THURSDAY)...
CONSIDERING AN UPDATE TO THE FORECAST THIS MORNING. A VERY COLD AND
DEEP TROUGH HAS PUSHED A LITTLE FURTHER SOUTH AND PLACED THE
FORECAST AREA IN A MORE FAVORABLE POSITION TO BE AFFECTED BY JET
DYNAMICS. THE ACTUAL UPPER LEVEL TROUGH DOES NOT CROSS THE FORECAST
AREA UNTIL LATE THIS AFTERNOON. ALSO...THE FORECAST MODELS SHOW
FURTHER COOLING AT 500 MB...TAKING THE TEMPERATURES AT THAT LEVEL
DOWN TO -30C OVER PORTIONS OF LOS ANGELES COUNTY AND CREATING A
LIFTED INDEX DOWN AROUND 0 WHICH INDICATES A FAIRLY UNSTABLE
ATMOSPHERE. WATER VAPOR PICTURES SHOW A VORT MAX APPROACHING THE
AREA AND RADAR SHOWS AN AREA OF SHOWERS NEAR POINT CONCEPTION. DO
AGREE THAT WITH VERY STRONG WINDS ACROSS THE FORECAST AREA...IT MAY
BE DIFFICULT FOR UPDRAFTS TO SURVIVE THE TURBULENT WINDS...HOWEVER
THE POSSIBILITY OF WIDELY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS IS IMPOSSIBLE TO RULE OUT GIVEN THE OTHER FAVORABLE
FACTORS. NOT TO MENTION THAT IT IS LATE IN THE SEASON...AND A LATE
MARCH SUN COULD PRODUCE SOME DECENT HEATING FOR THIS AFTERNOON.
THEREFORE...WILL EXTEND THE CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THIS AFTERNOON...DURING THE PERIOD OF MAXIMUM
HEATING. GIVEN THE LACK OF CLOUDS AT THIS HOUR...WILL TRIM BACK ON
CLOUD COVERAGE TO PARTLY CLOUDY SINCE ANY PRECIPITATION THAT DOES
OCCUR IS EXPECTED TO BE FAIRLY ISOLATED IN NATURE.
OF EQUAL OR GREATER SIGNIFICANCE TODAY WILL BE THE VERY STRONG WINDS
THAT WILL AFFECT VIRTUALLY THE ENTIRE FORECAST AREA. A HIGH WIND
WARNING IS IN PLACE FOR THE MOUNTAINS OF SANTA BARBARA...VENTURA AND
LOS ANGELES COUNTIES AS WELL AS THE ANTELOPE VALLEY. WIND ADVISORIES
ARE IN PLACE FOR THE REMAINDER OF THE FORECAST AREA. THE ANTELOPE
VALLEY MAY BE INTERESTING THIS AFTERNOON WITH AREAS OF BLOWING DUST
AND NEAR ZERO VISIBILITY AT TIMES. THE WIND WARNINGS/ADVISORIES ALL
EXPIRE AT 9 PM TONIGHT OR 3 AM WEDNESDAY DEPENDING ON LOCATION.
CONSULT THE PRODUCT LAXNPWLOX FOR MORE DETAILS.
TEMPERATURES WILL BE COOL TODAY WITH LOW HEIGHTS AND
THICKNESS...ESPECIALLY FOR THIS TIME OF YEAR.
CONDITIONS WILL START TO IMPROVE TONIGHT ALTHOUGH THERE WILL BE SOME
LINGERING SHOWERS ON THE NORTHERN SLOPES OF THE MOUNTAINS AND SOME
GUSTY WINDS THROUGH THE I-5 CORRIDOR.
WEDNESDAY THROUGH THURSDAY WILL BE CHARACTERIZED BY LOCALLY GUSTY
WINDS THROUGH PASSES AND CANYONS ALONG WITH CLEAR SKIES AND WARMER
TEMPERATURES.
.LONG TERM (FRIDAY THROUGH MONDAY)...
FOR FRIDAY THROUGH SUNDAY...DRY...OFFSHORE CONDITIONS WILL CONTINUE
WITH ABOVE-NORMAL TEMPERATURES AND CLEAR SKIES. AT THIS TIME...LOOKS
LIKE WARMEST DAY WILL BE SATURDAY.
BY SUNDAY NIGHT/MONDAY...WEAK ONSHORE FLOW IS FORECAST TO RETURN TO
THE AREA. SO...SOME COASTAL AREAS COULD SEE THE RETURN OF THE
MARINE LAYER...WHILE ALL AREAS COOL.
&&
.AVIATION...27/1740Z
ALL AIRFIELDS SHOULD REMAIN VFR WITH WINDY CONDITIONS THROUGH THIS
EVENING. LINGERING SHOWERS WILL REMAIN IN THE AREA SO A FEW
AIRFIELDS MAY SEE A RAIN OB THROUGH ABOUT 02Z...POSSIBLY GOING TO
DOWN TO MVFR. THESE SHOWERS WILL ALSO CREATE A SHORT ENHANCEMENT TO
THE WINDS. THE AIRMASS WILL CONTINUE TO DESTABILIZE INTO THIS
AFTERNOON...SO STILL EXPECTING ISOLATED THUNDERSTORMS BETWEEN 20Z
AND 02Z...WITH THE BEST CHANCE NORTH OF KSBA. WINDS WILL BE VERY
STRONG AT KPMD AND KWJF TODAY...WITH GUSTS IN THE 40 KT RANGE BY
21Z...WITH BLOWING SAND AND DUST A GOOD POSSIBILITY BETWEEN 20Z AND
03Z. VIS WILL BE TOUGH TO PEG IF A DUST STORM DOES OCCUR DUE TO THE
LARGE VIS VARIABILITY IN SUCH SITUATIONS...BUT IN ALL LIKELIHOOD
SHOULD NOT GO BELOW 3SM. ALL OTHER AIRFIELDS SHOULD EXPECT GUSTY NW
WINDS...WITH GUSTS IN THE 20 KT RANGE. LLWS IS POSSIBLE AT SOME
AIRFIELDS AS WELL...BUT WILL WAIT FOR SOME REPORTS BEFORE MENTIONING
IN TAFS.
KLAX...GUSTY W TO NW WINDS ARE A LITTLE LATE IN ARRIVING...BUT
SHOULD BE THERE BY 20Z AT THE LATEST. EXPECTING SUSTAINED WINDS IN
THE 20 KT RANGE...WITH GUSTS REACHING INTO 30 KT. GUSTS SHOULD RELAX
BY 03Z. VFR CATS SHOULD CONTINUE THROUGH THIS EVENING...BUT SHOWERS
REMAIN IN THE AREA AND CANNOT RULE OUT ONE HOUR WITH A VFR/MVFR
SHOWER. WILL AMEND IF SHOWERS FORM CLOSE TO THE AIRPORT. THERE IS
ALSO AN OUTSIDE CHANCE OF A VCNTY THUNDERSTORM BETWEEN 20Z AND 02Z.
KBUR...GUSTY NW WINDS ARE A LITTLE LATE IN ARRIVING...BUT SHOULD BE
THERE BY 21Z AT THE LATEST. EXPECTING WINDS TO GUST INTO THE 20 KT
RANGE...THEN RELAXING AFTER MIDNIGHT. VFR CATS SHOULD CONTINUE
THROUGH THIS EVENING...BUT SHOWERS WILL FORM OVER ADJACENT MOUNTAIN
THIS AFTERNOON AND CANNOT RULE OUT ONE HOUR OR TWO OF VFR/MVFR
SHOWERS DRIFTING OFF THE MOUNTAINS. THERE IS ALSO AN OUTSIDE CHANCE
OF A VCNTY THUNDERSTORM BETWEEN 20Z AND 02Z.
&&
.MARINE...
STRONG GALE FORCE NW WINDS WILL CONTINUE ACROSS THE COASTAL WATERS
THROUGH LATE THIS EVENING. CONDITIONS WILL LIKELY STILL WARRANT A
SMALL CRAFT AFTER TONIGHT...ESPECIALLY FOR THE OUTER WATERS. SEAS
WILL CONTINUE TO BUILD THROUGH WEDNESDAY...WITH SEAS EXPECTED TO
PEAK WEDNESDAY MORNING...NEAR 16 FT FOR OUTER WATERS...AND NEAR 10
FT FOR INNER WATERS. SURF WILL ALSO BE ABOVE NORMAL ALONG ALL FOUR
COUNTY COASTS...BUT JUST UNDER ADVISORY LEVELS OVERALL. SEE MWSLOX
FOR MORE DETAILS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
ABOVE NORMAL SURF (SEE LAXCFWLOX).
&&
PUBLIC...SWEET
AVIATION...KITTELL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 27, 5:00 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAR 27 2007
CAZ034>041-044>047-051>054-059-087-088-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE MAR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A QUICK MOVING PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA
THIS MORNING...WITH STRONG AND GUSTY WEST TO NORTHWEST WINDS ACROSS
THE ENTIRE FORECAST AREA. THE ANTELOPE VALLEY AND THE LOS
ANGELES...VENTURA...SANTA BARBARA COUNTY MOUNTAINS...INCLUDING THE
INTERSTATE 5 CORRIDOR. POTENTIALLY DAMAGING GUSTS NEAR 60 MPH LIKELY
TODAY. IF ON THE ROAD...KEEP EYES OPEN FOR FALLEN TREES AND DOWNED
POWER LINES. BEWARE OF BLOWING SAND WHICH CAN REDUCE VISIBILITY TO
NEAR ZERO IN THE ANTELOPE VALLEY. GUSTY NORTHWEST WINDS ARE ALSO
EXPECTED LATE TONIGHT BELOW PASSES AND CANYONS OF THE SANTA BARBARA
COUNTY SOUTH COAST INCLUDING GAVIOTA PASS...WITH GUSTS NEAR 50 MPH
POSSIBLE...AND IN THE MOUNTAINS OF SAN LUIS OBISPO COUNTY.
THIS SAME STORM WILL BRING STRONG NORTHWEST WINDS ACROSS MOST OF THE
COASTAL WATERS TODAY. WIDESPREAD GALE FORCE CONDITIONS
ARE POSSIBLE ALONG WITH BUILDING SEAS TO POTENTIALLY HAZARDOUS
HEIGHTS. MARINERS SHOULD EXPECT HAZARDOUS SEA CONDITIONS AND SEEK
SAFE HARBOR FOR TONIGHT.
THERE WILL BE A HIGH RIP CURRENT RISK TODAY WITH HIGHER THAN NORMAL
SURF ALONG THE WEST FACING BEACHES FROM LOS ANGELES TO SAN LUIS
OBISPO COUNTY TODAY THROUGH THIS EVENING DUE TO STRONG WINDS AND
LARGER WESTERLY SWELL.
SNOW LEVELS WILL LOWER SHARPLY THIS MORNING...DOWN TO 3500 FEET.
SNOW ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE IN THE
MOUNTAINS...AND SNOW COULD AFFECT TRAVEL ON INTERSTATE 5 NEAR THE
GRAPEVINE. THUNDERSTORMS ARE POSSIBLE TODAY. SOME STORMS COULD
PRODUCE SMALL HAIL.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* COASTAL FLOOD STATEMENT....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
TEMPERATURES WILL BE COLDER THAN NORMAL ON WEDNESDAY...WITH POSSIBLE
FROST ADVISORIES NEEDED FOR SOME LOCATIONS
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
High Wind, Antelope Valley
- When
- March 27, 11:30 AM PST
- Where
- Antelope Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
A spotter in the Lake Los Angeles area reported gusty west winds blew down two power poles. The downed power poles started a small fire and generated some local power outages.
Strong Wind, Los Angeles County Valleys
- When
- March 27, 11:40 AM PST
- Where
- Los Angeles County Valleys forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
Scattered showers behind a cold front produced gusty downburst winds in the community of Montebello. The downburst winds knocked down 20 power poles and one steel electrical transmitter. A NWS Storm Survey Team investigated the event and determined that due to the age of the equipment the downburst winds did not exceed 50 MPH.
High Wind, Ventura County Mountains
- When
- March 27, 2:53 PM PST to 4:53 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
RAWS sensors at Camp 9 and Warm Springs reported west to northwest winds gusting to 63 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 27, 2:53 PM PST to 4:53 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
RAWS sensors at Camp 9 and Warm Springs reported west to northwest winds gusting to 63 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 27, 20071 death · 1 event
- Rip Current in Oregon, March 27, 20071 death · 1 event
- Tornado and Hail in Louisiana, March 27, 2007$80,000 · EF1 · 30 events
- Flash Flood and Hail in Michigan, March 27, 2007$250,000 · 1 in hail · 8 events
- Winter Weather in Wisconsin, March 27, 2007$300,000 · 1 event
- Damaging Winds in Arkansas, March 27, 2007$155,000 · 70 kt wind · 9 events
- Tornadoes and Hail in Arkansas, March 27, 2007$120,000 · EF0 · 4 events
- Tornadoes and Flash Flood in Texas, March 27, 2007$20,000 · EF1 · 4 events
- Damaging Wind and Strong Wind in California, March 27, 20072 injured · $30,000 · 3 events
- High Wind in California, March 27, 2007$40,000 · 52 kt wind · 2 events
- Drought in Alabama, March 27 to 31, 200720 events
- Winter Storm and Winter Weather in Colorado, March 27 to 30, 200710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21157, 21155, 21147, 21148.